The Journal of Informed Pharmacotherapy 2004;15:401.
Rita M. Sheena, BSc.(Pharm), Jack da Silva, B.Sc.(Pharm), Mark W. Tyndall, MD
Pharmacy Department, St. Pauls Hospital and Division of Epidemiology & Population Health, BC Centre for Excellence in HIV/AIDS, Vancouver, British Columbia, Canada
Canadian Society of Hospital Pharmacists (British Columbia Branch) Residency Research Presentation Night, Vancouver, British Columbia, Canada. May 2003.
To report the incidence of non-nucleoside reverse-transcriptase inhibitor (NNRTI)-induced hepatotoxicity in a population that is positive for human immunodeficiency virus (HIV), hepatitis C virus (HCV) and injection drug use (IDU).
A major Canadian tertiary adult acute care teaching hospital.
A retrospective chart review of HIV, HCV and IDU patients who initiated NNRTI-based therapy with nevirapine (NVP) or efavirenz (EFV) for a minimum of three weeks at the Maximally Assisted Therapy (MAT) Program. Hepatotoxicity was defined as the clinicians decision to discontinue NNRTI therapy secondary to sustained aspartate aminotransferase (AST) and/or alanine aminotransferase (ALT) enzyme elevation.
Sixty-four patients received either NVP- or EFV-based HAART regimens. The duration of NNRTI treatment ranged from 3 to 92 weeks (mean 32 weeks) before therapy was discontinued secondary to hepatotoxicity. Eleven (17%) patients were identified as having NNRTI-induced hepatotoxicity. Nine of the 11 hepatotoxic patients had a Grade 3 or 4 manifestation in liver enzyme elevation.
The overall incidence of NNRTI-induced hepatotoxicity requiring withdrawal of treatment was 17%. Fourteen percent were Grade 3 or 4 post-treatment, while 9% were Grade 4 post-treatment. The incidence of NNRTI-induced hepatotoxicity in this population is similar to the risk of 8-13% reported in the literature for HCV positive, non-IDU populations.
Copyright © 2004 by the Journal of Informed Pharmacotherapy. All rights reserved.